Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 76, NWS Bismarck, ND

June 8, 2010Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2010, 2:16 PM CDT for Pierce County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2010, 2:16 PM CDT (19:16 UTC)
Expired
Jun 8, 2010, 3:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pierce County, ND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 3:25 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 AM CDT TUE JUN 8 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
FORECAST CHALLENGES FOR TODAY WILL BE MONITORING SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...WITH A FEW STRONG TO SEVERE
STORMS VERY POSSIBLE. A BRIEF BREAK IN THE UNSETTLED PATTERN
WEDNESDAY THEN A RETURN TO A WET/STORMY PERIOD LATE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT.

THE LATEST WATER VAPOR IMAGERY SHOWS AN UPPER LOW PRESSURE
SWIRLING OVER SOUTHEAST ALBERTA. A WEAK SURFACE TROUGH WAS LOCATED
FROM AROUND WILLISTON...INTO DICKINSON...HETTINGER AND SOUTH INTO
BUFFALO SOUTH DAKOTA. THIS TROUGH WILL SLOWLY MOVE EAST THIS
MORNING...BEING LOCATED ALONG A LINE FROM MINOT TO BISMARCK BY
AROUND 15Z AND INTO THE JAMES RIVER VALLEY AROUND MID AFTERNOON.
ISOLATED SHOWERS WILL SUFFICE FOR THE MORNING HOURS AS THE TROUGH
ADVANCES EAST. HOWEVER...HAVE INJECTED SCATTERED THUNDERSTORMS INTO
THE GRIDS FOR ALL AREAS BUT THE SOUTHWEST THIS AFTERNOON AND EARLY
EVENING. WE BECOME QUITE UNSTABLE AFTER 18Z...AS H5 -20C AIR TEMPS
ASSOCIATED WITH THE AFOREMENTIONED UPPER LOW GLIDES ALONG SOUTHERN
CANADA AND ENVELOPS MOST OF NORTH DAKOTA. H85-H7 LAPSE RATES ARE
FORECAST TO BECOME QUITE STEEP AT 10C/KM. TQ INDICES OF 20C POINT TO
A HIGH CHANCE FOR LOW TOPPED THUNDERSTORMS. NAM/GFS BUFR SOUNDINGS
INDICATE A HIGH CAPE/UNSTABLE ENVIRONMENT WITH VALUES BETWEEN 500
AND 1500 J/KG AND LIFTED INDICES TO -4C. SHEAR IS MAINLY
UNIDIRECTIONAL. THUS WITH DECENT SPEED SHEAR ALLOWING THE STORMS TO
MOVE...WOULD EVENTUALLY EXPECT A LINE OF STORMS OR MULTICELLULAR
STORMS DEVELOPING DURING THE AFTERNOON. AS MENTIONED A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND WINDS THE MAIN
THREAT. EXPECT THE SURFACE TROUGH IN THE JAMES RIVER VALLEY THIS
AFTERNOON ENHANCE LOW LEVEL CONVERGENCE AND POTENTIAL FOR SEVERE
WEATHER. THERE WAS AN ISOLATED TORNADO THAT SPUN UP IN FAR SOUTHWEST
NORTH DAKOTA TUESDAY EVENING RIGHT IN THE VICINITY OF THIS
TROUGH...AND THUS WHERE THIS TROUGH IS POSITIONED LATER TODAY WILL
NEED TO BE WATCHED CLOSELY. K-INDICES OF AROUND 35 AND PWAT VALUES
OF .75 INCHES POINT TOWARD SOME HEAVY DOWNPOUR POTENTIAL. HOWEVER
THE STORMS SHOULD MOVE AT A PRETTY GOOD SPEED AND NOT REMAIN IN ANY
ONE AREA FOR A LONG DURATION...THUS BRIEF HEAVY DOWNPOURS ARE
CERTAINLY POSSIBLE. ONE INGREDIENT MISSING FOR MORE OF A WIDESPREAD
SEVERE EVENT IS THE LACK OF A LARGE SCALE LIFTING MECHANISM. THESE
STORMS WILL BE DIURNALLY DRIVEN AS MAX HEATING AND HIGH INSTABILITY
ALOFT COMBINE LATER TODAY. AND ANY SUNSHINE RECEIVED THIS AFTERNOON
WILL ONLY ADD TO THE INSTABILITY AND STRENGTH OF THE OVERALL
THUNDERSTORMS.

THE UPPER LOW EXITS TONIGHT AND WITH THE SETTING SUN THE SHOWER
AND THUNDERSTORM ACTIVITY WILL COME TO AN END BY MIDNIGHT. A
TRANSITORY RIDGE AND ASSOCIATED SURFACE HIGH WILL QUICKLY PROVIDE
A 24HR TO 36HR REPRIEVE IN THE SHOWER/THUNDERSTORM THREAT. THUS
LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING LOOK DRY.

BY WEDNESDAY NIGHT ANOTHER UPPER LOW FINDS ITS WAY INTO THE PACIFIC
NORTHWEST AND DROPS SOUTH INTO THE GREAT BASIN THROUGH THE END OF
THE WEEK. THIS PUTS WESTERN AND CENTRAL NORTH DAKOTA IN A DEEP AND
PERSISTENT SOUTHWESTERLY FLOW THROUGH THE END OF THE SHORT TERM
WITH SEVERAL SHORTWAVE TROUGHS FORECAST TO EJECT OUT FROM THE
MAIN LOW. TIMING AND PLACEMENT OF THE PRECIPITATION IS STILL IN
QUESTION AND WILL NEED TO BE REFINED AS WE GET CLOSER. FOR NOW
WILL CONTINUE WITH THE HIGH END CHANCE OF PRECIPITATION THURSDAY
INTO THURSDAY NIGHT AND ADJUST AS WE GET CLOSER.

.LONG TERM...FRIDAY THROUGH MONDAY...

MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE EXTENDED
PERIOD...WITH LONG WAVE TROUGHING OVER THE WEST COAST AND A
SUBTROPICAL RIDGE ENHANCING RIDGING OVER THE EASTERN HALF OF THE
CONUS. THIS RESULTS IN SOUTHWEST FLOW OVER THE NORTHERN PLAINS AND
PLENTY OF SUPPORT FOR PRECIPITATION. A SURFACE SYSTEM SHOULD IMPACT
THE STATE EARLY FRIDAY...WITH A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS AS IT TRACKS EASTWARD ACROSS THE REGION.

MODEL SOLUTIONS DIVERGE QUITE A BIT OVER THE WEEKEND. THE 12Z ECMWF
DEVELOPS A DEEP CUTOFF LOW OVER THE SOUTHWEST STATES AND NARROW
RIDGING EXTENDING INTO THE NORTHERN PLAINS FROM THE SOUTHEAST. THE
CUTOFF LOW THEN REJOINS THE FLOW AND TRACKS INTO THE AREA MONDAY.
THE 00Z GFS DEPICTS A MUCH WEAKER LOW TO THE SOUTHWEST...AND MOVES A
SECOND TROUGH OVER THE STATE SATURDAY THROUGH MONDAY. THEREFORE THE
GFS IS SIGNIFICANTLY WETTER OVER THE TERM...THEN DRIES OUT BY THE
END OF THE TERM...WHILE THE ECMWF IS DRIER BUT PROVIDES A
SIGNIFICANT PRECIP EVENT MONDAY. WILL LEAN TOWARDS THE MORE
CONSISTENT ECMWF SOLUTION...BUT WILL KEEP AT LEAST SLIGHT CHANCE
POPS IN THE FORECAST FOR THE ENTIRE TERM AS EITHER SOLUTION PROVIDES
ENOUGH DYNAMICS TO SUPPORT THUNDERSTORM AND SHOWER DEVELOPMENT OVER
MOST OF THE STATE FOR THE MAJORITY OF THE TERM.

TEMPERATURES SHOULD START OUT AROUND SEASONABLE NORMS...BUT SHOULD
WARM UP AS SOUTHERLY SURFACE FLOW ENHANCES WARM ADVECTION DURING THE
LATER HALF OF THE EXTENDED PERIOD.

.AVIATION...

AT 08Z...A WEAK TROUGH ASSOCIATED WITH SURFACE LOW PRESSURE IN
SOUTHWEST SASKATCHEWAN WAS MOVING INTO CENTRAL NORTH DAKOTA. A COLD
FRONTAL BOUNDARY WAS MOVING INTO NORTHERN MONTANA AND WILL MOVE INTO
NORTH DAKOTA TUESDAY MORNING. THE COLD FRONT WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT LATER TUESDAY AND TUESDAY EVENING.

THE UPPER LEVEL SYSTEM THAT BROUGHT RAIN TO THE STATE MONDAY EVENING
HAS PASSED TO THE EAST...BUT LINGERING LOW LEVEL MOISTURE IS
SUPPORTING LOWER STRATUS CLOUD DEVELOPMENT AT KMOT/KBIS AND KJMS AT
08Z. THE UPPER LEVEL SHORTWAVE WILL STILL STAY IN THE AREA THROUGH
THE REST OF THIS PERIOD. THIS SHOULD RESULT IN A CHANCE OF SHOWERS
FOR KISN AND KMOT THIS MORNING...THEN A CHANCE OF SHOWERS AND
THUNDERSTORMS AT ALL TERMINALS LATER THIS EVENING AND TONIGHT.
EXPECT VFR TO PREVAIL FOR KISN/KDIK...WITH MVFR TO BRIEF IFR CIGS
LINGERING NEAR THE SURFACE BOUNDARY TO THE EAST AT KBIS/KMOT/KJMS
UNTIL WESTERLY SURFACE WINDS CLEAR THE LOW LEVEL MOISTURE. MVFR IS
ALSO POSSIBLE AT TERMINALS EXPERIENCING SHOWERS OR THUNDERSTORMS.
WEST WINDS OF 15 TO 25 KNOTS SHOULD BE EXPECTED DURING THE DAYLIGHT
HOURS...CALMING TO 5 TO 10 KNOTS OVERNIGHT.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...KS
LONG TERM...WAA/BPN
AVIATION...WAA/BPN
Hazardous weather outlook, Jun 8, 4:54 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
454 AM CDT TUE JUN 8 2010

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-091000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
454 AM CDT TUE JUN 8 2010 /354 AM MDT TUE JUN 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE WILL MOVE THROUGH SOUTHERN CANADA
TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EARLY EVENING. SOME OF THE THUNDERSTORMS MAY BE STRONG TO SEVERE
WITH HAIL...WIND...AND BRIEF HEAVY DOWNPOURS. CHECK BACK LATER FOR
ANY UPDATES AND/OR POSSIBLE WARNINGS THAT MAY BE ISSUED THIS
AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE WILL MOVE INTO THE PACIFIC NORTHWEST WEDNESDAY
NIGHT AND THEN DROP INTO THE GREAT BASIN THROUGH FRIDAY. THIS WILL
RESULT IN A PERSISTENT SOUTHWESTERLY UPPER FLOW INTO NORTH DAKOTA.
SEVERAL DISTURBANCES WILL INITIATE SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY. SOME OF THE PRECIPITATION MAY BE HEAVY
AT TIMES. IT APPEARS THAT THE SEVERE WEATHER THREAT MAY BARELY
REACH INTO OUR FAR SOUTHERN COUNTIES. WILL CONTINUE TO MONITOR THE
DATA AND ADJUST AS NECESSARY. PLEASE CHECK BACK FOR FUTURE
UPDATES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
FOR STORMS THAT MAY BECOME SEVERE THIS AFTERNOON.

NDZ031>033-040>045-091000-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
454 AM CDT TUE JUN 8 2010 /354 AM MDT TUE JUN 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. IT APPEARS
THAT THESE THUNDERSTORMS WILL BE NON-SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE WILL MOVE INTO THE PACIFIC NORTHWEST WEDNESDAY
NIGHT AND THEN DROP INTO THE GREAT BASIN THROUGH FRIDAY. THIS WILL
RESULT IN A PERSISTENT SOUTHWESTERLY UPPER FLOW INTO NORTH DAKOTA.
SEVERAL DISTURBANCES WILL INITIATE SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY. SOME OF THE PRECIPITATION MAY BE HEAVY
AT TIMES. IT APPEARS THAT THE SEVERE WEATHER THREAT MAY BARELY
REACH INTO OUR FAR SOUTHERN COUNTIES. WILL CONTINUE TO MONITOR THE
DATA AND ADJUST AS NECESSARY. PLEASE CHECK BACK FOR FUTURE
UPDATES.

.SPOTTER INFORMATION STATEMENT...AT THIS TIME SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY THIS AFTERNOON.

KS

In the hours before

Special weather statement, Jun 8, 8:56 AM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
856 AM CDT TUE JUN 8 2010

NDZ032-033-081445-
BILLINGS ND-STARK ND-
756 AM MDT TUE JUN 8 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN STARK AND CENTRAL BILLINGS
COUNTIES UNTIL 845 AM MDT...

AT 751 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR FRYBURG...OR 23 MILES WEST OF DICKINSON...MOVING
EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DICKINSON...
  BELFIELD...
  SOUTH HEART...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TWH
Special weather statement, Jun 8, 1:20 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
120 PM CDT TUE JUN 8 2010

NDZ013-022-023-035-036-081900-
BURLEIGH ND-KIDDER ND-PIERCE ND-SHERIDAN ND-WELLS ND-
120 PM CDT TUE JUN 8 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PIERCE...NORTHEASTERN
BURLEIGH...NORTHERN KIDDER...WESTERN WELLS AND EASTERN SHERIDAN
COUNTIES UNTIL 200 PM CDT...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
ANAMOOSE TO 7 MILES NORTHEAST OF DRISCOLL...AND MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TUTTLE...
  STEELE...
  HARVEY...
  ROBINSON...
  WELLSBURG...
  DAWSON...
  TAPPEN...
  FESSENDEN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:36 PM CDTTornado WarningBISBowman54 min
Jun 8, 1:48 PM CDTSevere Thunderstorm WarningBISPierce, Wells57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.